IF I COULD ONLY TURN BACK TIME !!
These words have a particular meaning, as I'm sure it will do to most of you reading this.
If only I had been given the information that was my right as a patient !! so many if only's! but at least I would have been able to have made INFORMED choices and not had those rights taken away from me.
The photo shows myself, my wonderful supporting husband Steve and our baby grandson Joshua who was at that stage 10 days old.
Where the title comes in with my story as well is in relation to the ruination of my life as that of any loving grandparent who now can not even bear the grandchildren to "accidentally" knock my legs when trying to give me a cuddle. Joshua is now one year old and I cannot even hold him now. This breaks my heart as I have a baby granddaughter (Dariah Lyn) who is turning one this month (October) and another grandchild due early next year, these are just the babies of my family, I have six other grandchildren ranging in ages from 13 down to 5. These children have been brought up with the understanding to be very careful near Nana and the sadness in their eyes if they for one minute think they have hurt me by giving me a cuddle. All my four boys and my grandchildren are such loving understanding people who throughout their lives will undoubtedly bring joy and understanding to those in a position as I have been placed.
My name is Lynne and I am the secretary of the New Zealand support group for arachnoiditis and chronic back pain sufferers,(ASAMS).We are an Incorporated Society.
My story relates to severe adverse reactions to the steroid drug DEPO-MEDROL.
In 1987 I injured my back after falling up the back steps carrying a large container of chopped wood. After 18 months of physio etc I still had some pain in my back and leg which I described as like a headache in my leg.
In April 1989 my Orthopaedic Specialist diagnosed a prolapsed disc and referred me to the pain clinic to see a pain specialist, for an epidural steroid injection to relieve me of my symptoms. I had this injection in June 1989, not knowing anything about the steroid to be used or even the name of the steroid.
The Pain I suffered after this injection was horrifying. I would have given anything to be back with only the initial injury.
Within 2 1/2 months I collapsed and was admitted to hospital. A CT scan was performed and all I was told was that it was a "positive scan" and needed surgery immediately. This surgery was performed a few days later on the 9th October 1989. The surgeon had told me that I would be free of my leg pain after this surgery. This was not the case!! What they found at surgery was a grossly swollen S1 nerve root with cystic appearance.
A biopsy was performed and showed only neural tissue. There was no evidence of a disc prolapse or any damage to the disc at CT Scan or at Surgery.
I believed that the injection had "gone wrong" or that I was "allergic" to the steroid. I was told that I was "PHYSCHOSOMATIC" with "physic overlay"!.
I was in severe pain with my left leg cramping so badly all the time, also numbness to the leg and foot, terrible burning from the waist down and my foot felt like I was walking on hot coals. This pain continued until 1994 when I saw the same pain specialist again ( I had seen several specialists in the years before this). He said he could help me by giving me facet joint injections bi-laterally at L4/L5. I was not in favour of this as I did not want any more needles near my spine ever again (I have never had a myelogram), after a lot of reassurances "that I had nothing to lose by this procedure as I would definitely be no worse than I was at that time and at best I would be pain free for maybe 2 months". I agreed in tears only on the condition that a different steroid was used to what was used in 1989 for the epidural, I reminded the Doctor that I had had a bad reaction to the first one. He agreed to use a different steroid. Ten days later I was admitted to hospital for these injections, the strange thing was the first words that he said to me in theatre was that he didn't expect me to turn up!!!!.
These injections were even worse than the first with me screaming for him to stop, my leg and toes went numb straight away and the pain was like nobody could imagine.
The pain had now developed on my right side even worse than the left. I was taken home and couldn't move for several days without agonising pain, I finally contacted the hospital and their advice was to contact my GP, which I did. He saw me and couldn't believe the change and severe pain I was in, he gave me Voltaren injections and Pethidine, I had to continue with the Voltaren injections for 3-4 times a week.
The pain was so bad that I actually thought that I had developed cancer of the spine. I still have these injections when the pain is out of reasonable control. I now spend a lot of my time in bed because I cannot sit or stand for more than approx 15 minutes. More often than not I need aides when walking otherwise my legs collapse without warning.
A year after the second injections I could not understand how I could be allergic to two different steroids so I went to the hospital to look through my records. I was so horrified at what I saw on my theatre notes (this is the only place on any of my notes that state that DEPO-MEDROL was used, including all correspondence to my doctors) He had given me two more injections of DEPO-MEDROL each of 40mg to each facet joint, totally against my instructions. The epidural of 1989 was 120mg of DEPO-Medrol.
In all these years I never ever knew what steroid had been used and certainly never ever told of any possible risks involved. I am now classed as severely disabled and suffering from arachnoiditis and chronic pain syndrome. My medication consists of Morphine (liquid) 20mg up to 4 times daily, 5mg Diazepam daily, Celebrex - 100-200mg daily, Zantac and Maxalon to counteract the side effects of the Celebrex plus Paradex (Digesic) for in between pain control.
My pain is not under control and on a reasonable day is around 5- 6 on the scale of 1-10, but at least I can live with it, except for what I call my "crash" days. This is when nothing will even take the edge off the pain and movement of any form only exacerbates the pain.
The only thing that keeps me going is my wonderful husband and family, they are so caring and really look out for me. Also my involvement with the New Zealand support group in helping others when times are bad.
I have taken things further with Medical Misadventure being accepted as medical MISHAP as I have had a severe and long term reaction to DEPO-MEDROL which is supposedly RARE!!!!!. To this day I believe I am the only person in New Zealand who has been awarded "Medical Mishap" for adverse reactions to Depo-Medrol.
I have also taken my case to the Medical Disciplinary Tribunal where they found that they believe I did tell the doctor that I did not want the same steroid again and my reasons for this, and their conclusion was that the doctor either didn't hear me or didn't put any significance on my concerns!! so ruled "Mere Inadvertence" which is not necessarily a "culpable" offence
I don't know what the future holds but with the help of all my family and the ASAMS family I will have the strength to carry on.
Thank you for listening and if I can help any of you in any way please contact me at email@example.comLynne